A 50 year old male presents with an irritable red eye. Examination shows a red conjunctiva and multiple black spherical bodies on the upper and lower lid tarsal conjunctiva. These are around 1mm in diameter. There is no previous ocular history of note. A conjunctival biopsy is undertaken, sampling some of these black spherical bodies. A histology image shows the appearance of one of these black bodies.
1. What is the diagnosis?
2. What further information may you ask for?
1. These are pigmented concretions of the conjunctiva.
2. A rare but well recognised cause of pigmented conjunctival concretions is due to systemic treatment with tetracycline or minocycline, for skin disorders. On further enquiry, this patient was taking tetracycline for rosacea.
The black material is thought to be drug metabolites complexed with iron and calcium.
Pigmented conjunctival cysts following tetracycline/minocycline therapy. Histochemical and electron microscopic observations. Messmer E, Font RL, Sheldon G, Murphy D. Ophthalmology. 1983 Dec;90(12):1462-8.
Conjunctival pigmentation associated with tetracycline medication. Brothers DM, Hidayat AA. Ophthalmology. 1981 Dec